New Mexico, 2023High Wind in New Mexico, April 25, 2023
April 25, 2023 · NWS ABQ · 3 events in 3 counties and zones
Scattered afternoon dry thunderstorms and virga showers spread across a good portion of northern and central NM on April 25, 2023 ahead of an approaching storm system. A few of these produced localized dry microbursts that impacted isolated spots.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered afternoon dry thunderstorms and virga showers spread across a good portion of northern and central NM on April 25, 2023 ahead of an approaching storm system. A few of these produced localized dry microbursts that impacted isolated spots. Several peak gusts of 58 to 66 mph were observed. No damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 25, 11:12 AM MST, 1 hour 53 minutes earlier.
Area forecast discussion, Apr 25, 11:12 AM MST, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1212 PM MDT Tue Apr 25 2023
...New AVIATION...
.SYNOPSIS...
Issued at 306 AM MDT Tue Apr 25 2023
A storm system diving south from the Pacific Northwest will provide
another round of isolated to scattered virga and dry thunderstorms
for west central and central New Mexico and a marginal chance of
severe storms across northeast New Mexico during the day Tuesday.
Gusty westerly to northwesterly winds will help promote isolated
areas of critical fire weather conditions across northwest New
Mexico. As the system moves across northern New Mexico Tuesday
night, widespread rain and mountain snow will occur over the
northeast plains and northern mountains. Snow accumulations look
to be on the light side with at most a few inches overall. Some
slick roads and travel impacts will be possible across Raton Pass.
The backdoor cold front on the backside of this storm system will
bring gusty north winds and cooler temperatures for the eastern
plains Wednesday. Gusty east canyon winds will be possible below
the gaps of the central mountain chain Wednesday evening as the
front seeps west. Warmer temperatures return Thursday along with
breezy northwest winds. Another backdoor front dives south through
the eastern plains on Friday pushing through the gaps of the
central mountain chain Friday evening. High pressure moves in from
the west this weekend resulting in calmer conditions and much
warmer temperatures.
&&
.SHORT TERM...
(Today through Wednesday)
Issued at 306 AM MDT Tue Apr 25 2023
A stronger low pressure system will approach from the northwest
today, then pass southeastward over the northeast third of the
forecast area tonight and Wednesday morning. Scattered to
isolated showers and thunderstorms will redevelop today, while a
Pacific cold front dives through the forecast area from the
northwest. A gusty backdoor cold front will also dive southward
through the eastern plains late tonight and Wednesday. Like
yesterday, some thunderstorms will produce very gusty winds with
little or no rain today. The farther northeast you go, wetting
footprints will grow, and cell coverage will increase to numerous.
There is a marginal risk of severe thunderstorms over northeast
and far east central areas this afternoon and evening. Strong west
and northwest winds will also develop today with gusts commonly
reaching 35-50 mph, except on the far eastern plains where speeds
will be lighter. The strongest winds should favor the west central
plateau and west central mountains this afternoon, where a speed
maximum aloft is forecast to cross and skies will begin to clear
by late afternoon. Cloud cover will probably inhibit vertical
mixing enough to preclude the need for a Wind Advisory in Grants,
Albuquerque, and over the southwest mountains today, but one has
been issued for locations farther west.
Tonight into Wednesday morning, freezing low temperatures are
forecast around Gallup, Grants, Cuba, Dulce, Chama, Santa Fe,
Espanola, Taos, Moriarty, Las Vegas, and Raton. A few to around 6
inches of snow is also forecast to accumulate tonight into Wednesday
in the mountains near the CO border, including Raton Pass. The moist
backdoor cold front and a weak secondary disturbance tracking
southward over the forecast area will keep rain and mountain snow
showers in the forecast as far west as Mount Taylor and as far
south as Gran Quivera and Portales on Wednesday.
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 306 AM MDT Tue Apr 25 2023
Any lingering precipitation on the backside of a departing upper
level low should quickly come to an end across the northeast plains
and Sangre de Cristo mountains. Gusty north winds across the eastern
plains and east canyon winds below the gaps of the central mountain
chain behind the backdoor cold front should gradually wind down
Wednesday night into Thursday morning. A late season freeze is
expected across most of northern NM due to the clear skies, calming
winds, and resultant efficient radiational cooling conditions.
Temperatures rebound areawide during the day Thursday under mostly
clear skies with the most noticeable warming across northeast NM by
as much as 25 degrees! Northwest winds will become breezy across
north central and central NM during the afternoon hours. Attention
then turns to the next upper level disturbance Thursday night as it
dives south across the Rocky Mountains. This disturbance will help
another backdoor cold front plow into northeast NM early Friday
morning and through all of eastern NM by midday Friday. Like
Wednesday, much cooler temperatures and gusty north to northeast
winds will be observed behind the front along with the chance for
some showers. Temperatures will be as much as 20 degrees cooler
compared to Thursday behind the backdoor front. Breezy northwest
winds will also be common across the northwest and west central
plateau as the stronger winds along the base of the upper level
trough move over. The aforementioned backdoor front looks to push
far enough west to ooze through the gaps of the central mountain
chain Friday evening resulting in another episode of gusty east
canyon winds below the gaps of the central mountain chain,
including the ABQ and Santa Fe metros. Winds quickly taper down
after sunset Friday and with clearing skies another freeze is
expected across northern NM Saturday morning. Clear skies and much
warmer temperatures are expected this weekend as upper level
ridging along the Pacific coast builds east into the state. High
temperatures will be 5 to 10 degrees above average areawide come
Sunday.
&&
.AVIATION...
(18Z TAFS)
Issued at 1204 PM MDT Tue Apr 25 2023
A potent upper level low and associated Pacific front will move
southeast across northern NM thru tonight. A sharp northwest wind
shift will occur along the Pacific front with a few high-based
SHRA/TS with it's passage across central NM thru sunset. Wind
gusts up to 40 kt are likely with any precip. Gusts above 35kt
may occur from convection at KABQ which precludes an Aviation
Weather Warning, unless strong gradient winds in the wake of the
front persist into the evening. Elsewhere, SHRA/TS developing
along the I-25 corridor will move east near 25 kt and strengthen
upstream into a few strong to lcl severe storms from near KCAO to
KTCC into early evening. A backdoor cold front then slides south
across eastern NM overnight with IFR low cigs/patchy fog in its
wake from near KRTN to KCAO. Cig/vsby impacts may occur at KTCC
Wednesday morning however confidence is low attm.
&&
.FIRE WEATHER...
Issued at 306 AM MDT Tue Apr 25 2023
...LOCALLY CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY WITH
LAL 6 IN SOME AREAS...
An upper level low pressure system crossing from the northwest today
through Wednesday, will produce scattered to isolated showers and
thunderstorms both days, except for more numerous coverage
northeast. Gusty and dry thunderstorms will be in the mix today, but
wetting footprints will grow the farther northeast you go. Strong
winds will also develop today with gusts out of the west and
northwest from 35 to 50 mph, except lighter winds across the far
eastern plains. A Pacific cold front will also plunge through the
forecast area dropping temperatures today. Cancelled the Fire
Weather Watch that was in effect for northwest and west central
areas today because the coverage and duration of critical fire
weather conditions looks limited. The Gallup area will probably
see a few hours of critical fire weather conditions and LAL 6, but
elsewhere the coverage of critical conditions and LAL 6
decreased some from yesterday's forecast package. Further, high
temperatures should range from a few to around 9 degrees below
normal along and west of the continental divide today.
A backdoor cold front will plunge southward through the plains
late tonight and Wednesday. A few to 6 inches of snow are forecast
for the northern mountains near the CO border late tonight into
Wednesday. After warmer and drier weather Thursday, another broad
upper low will clip northeast NM with more shower and thunderstorm
chances along and east of the northern and central mountains.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 63 33 68 35 / 10 5 0 0
Dulce........................... 59 25 61 28 / 30 20 20 0
Cuba............................ 62 28 61 34 / 30 10 20 5
Gallup.......................... 65 27 65 30 / 20 0 5 0
El Morro........................ 60 29 61 34 / 50 10 10 0
Grants.......................... 65 27 64 27 / 40 10 10 0
Quemado......................... 65 29 63 33 / 50 50 5 0
Magdalena....................... 68 36 64 37 / 30 30 10 5
Datil........................... 64 31 62 35 / 40 40 10 5
Reserve......................... 71 30 69 31 / 10 20 5 0
Glenwood........................ 76 40 74 44 / 5 5 0 0
Chama........................... 53 24 52 26 / 30 30 20 0
Los Alamos...................... 61 34 57 37 / 50 20 30 10
Pecos........................... 61 31 56 32 / 60 30 50 20
Cerro/Questa.................... 56 30 50 35 / 50 40 40 5
Red River....................... 47 24 41 26 / 50 60 60 10
Angel Fire...................... 54 24 46 23 / 60 60 60 20
Taos............................ 62 26 56 27 / 40 40 30 5
Mora............................ 60 30 52 29 / 50 40 40 10
Espanola........................ 68 33 64 34 / 40 20 30 5
Santa Fe........................ 62 33 58 36 / 50 30 50 10
Santa Fe Airport................ 64 31 61 34 / 50 30 30 10
Albuquerque Foothills........... 68 39 64 42 / 50 30 20 5
Albuquerque Heights............. 70 40 66 40 / 50 30 20 5
Albuquerque Valley.............. 74 37 69 39 / 50 30 20 5
Albuquerque West Mesa........... 72 38 67 40 / 40 20 20 5
Belen........................... 75 35 70 35 / 40 30 10 5
Bernalillo...................... 71 37 67 39 / 50 20 20 5
Bosque Farms.................... 74 33 69 35 / 50 30 10 5
Corrales........................ 72 37 67 39 / 40 20 20 5
Los Lunas....................... 74 33 69 37 / 50 30 10 5
Placitas........................ 68 37 63 40 / 50 30 30 5
Rio Rancho...................... 70 38 66 39 / 40 20 20 5
Socorro......................... 77 41 72 39 / 30 30 10 5
Sandia Park/Cedar Crest......... 63 33 58 36 / 60 40 30 10
Tijeras......................... 65 35 61 36 / 60 40 30 10
Edgewood........................ 65 33 60 31 / 50 40 30 10
Moriarty/Estancia............... 66 30 62 27 / 40 30 20 10
Clines Corners.................. 63 30 57 29 / 40 40 30 10
Mountainair..................... 66 34 62 31 / 50 40 10 5
Gran Quivira.................... 68 34 62 32 / 50 50 20 5
Carrizozo....................... 73 42 67 40 / 20 50 10 5
Ruidoso......................... 66 38 61 34 / 20 40 10 5
Capulin......................... 61 32 40 25 / 70 80 90 20
Raton........................... 65 32 48 24 / 50 70 80 10
Springer........................ 68 33 53 25 / 50 40 50 10
Las Vegas....................... 65 31 54 30 / 50 30 40 10
Clayton......................... 67 36 44 30 / 70 90 90 20
Roy............................. 68 37 51 29 / 40 60 60 10
Conchas......................... 76 40 60 33 / 40 60 40 10
Santa Rosa...................... 74 39 62 32 / 30 40 30 10
Tucumcari....................... 77 41 58 34 / 30 70 50 20
Clovis.......................... 77 43 63 34 / 30 50 30 10
Portales........................ 79 44 67 33 / 20 50 20 5
Fort Sumner..................... 78 41 65 33 / 30 40 20 10
Roswell......................... 85 48 76 41 / 10 10 5 0
Picacho......................... 76 44 70 34 / 10 10 5 0
Elk............................. 72 42 68 33 / 5 5 5 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM MDT this evening for NMZ205>207.
&&
SHORT TERM...44
LONG TERM....71
AVIATION...42
In the hours before
Special weather statement, Apr 25, 12:37 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
137 PM MDT Tue Apr 25 2023
NMZ230-252000-
Union County-
137 PM MDT Tue Apr 25 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL UNION
COUNTY THROUGH 200 PM MDT...
At 136 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Branson, or 17 miles northeast of Des Moines, moving
east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central Union
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3681 10342 3684 10376 3700 10378 3700 10343
TIME...MOT...LOC 1936Z 266DEG 13KT 3698 10366
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, Apr 25, 12:42 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
142 PM MDT Tue Apr 25 2023
NMZ230-231-252015-
Harding County-Union County-
142 PM MDT Tue Apr 25 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
HARDING AND WEST CENTRAL UNION COUNTIES THROUGH 215 PM MDT...
At 141 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Gladstone, or 33 miles north of Mosquero, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3607 10388 3621 10403 3622 10402 3622 10401
3624 10401 3649 10384 3623 10352
TIME...MOT...LOC 1941Z 227DEG 17KT 3626 10386
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CAHigh Wind, Middle Rio Grande Valley/Albuquerque Metro Area
- When
- April 25, 1:05 PM MST to 1:10 PM MST
- Where
- Middle Rio Grande Valley/Albuquerque Metro Area forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.002, -106.839 (the zone’s center; the record gives no point)
The Albuquerque Sunport ASOS measured a peak gust of 66 mph from a localized dry microburst. No damage was reported.
High Wind, Central Highlands
- When
- April 25, 2:17 PM MST to 2:22 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.209, -105.548 (the zone’s center; the record gives no point)
The Clines Corners ASOS measured a peak gust of 64 mph from a localized dry microburst. No damage was reported.
High Wind, Santa Fe Metro Area
- When
- April 25, 2:29 PM MST to 2:35 PM MST
- Where
- Santa Fe Metro Area forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.416, -106.504 (the zone’s center; the record gives no point)
The Santa Fe Airport ASOS measured a peak gust of 58 mph from a localized dry microburst. No damage was reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Florida, April 25 to 27, 20232 injured · $1.3 million · EF2 · 37 events
- Tornadoes and Flash Flooding in Texas, April 25 to 26, 20232 injured · $8.9 million · 4.5 in hail · 45 events
- Tornadoes and Hail in Georgia, April 25 to 27, 2023$6.9 million · EF1 · 17 events
- Hail in Texas, April 25 to 26, 20233.5 in hail · 28 events
- Hail and Damaging Winds in Florida, April 25, 2023$6,000 · 2.75 in hail · 10 events
- Tornado and Hail in Texas, April 25, 2023$3,000 · 4.5 in hail · 6 events
- Winter Storm and Winter Weather in Colorado, April 25 to 26, 20235 events
- Winter Storm and Winter Weather in Wyoming, April 25 to 26, 20233 events
- Hail in Texas, April 25, 20231 in hail · 3 events
- Hail and Damaging Wind in Texas, April 25, 20231 in hail · 3 events
- Hail and Damaging Wind in Georgia, April 25, 202350 kt wind · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, April 25, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083395, 1083396, 1083394.